Skip to main content

Quadratic \({\mathbb {Q}}\)-curves, units and Hecke \(L\)-values


We show that if \(K\) is a quadratic field, and if there exists a quadratic \({\mathbb {Q}}\)-curve \(E/K\) of prime degree \(N\), satisfying weak conditions, then any unit \(u\) of \(O_K\) satisfies a congruence \(u^r\equiv 1\pmod {N}\), where \(r={\mathrm {g.c.d.}}(N-1,12)\). If \(K\) is imaginary quadratic, we prove a congruence, modulo a divisor of \(N\), between an algebraic Hecke character \(\tilde{\psi }\) and, roughly speaking, the elliptic curve. We show that this divisor then occurs in a critical value \(L(\tilde{\psi },2)\), by constructing a non-zero element in a Selmer group and applying a theorem of Kato.

This is a preview of subscription content, access via your institution.


  1. 1.

    Berwick, W.E.H.: Modular invariants expressible in terms of quadratic and cubic irrationalities. Proc. Lond. Math. Soc. 28, 53–69 (1927)

    MathSciNet  Google Scholar 

  2. 2.

    Bloch, S., Kato, K.: \(L\)-Functions and Tamagawa Numbers of Motives. The Grothendieck Festschrift Volume I, pp. 333–400, Progress in Mathematics, 86, Birkhäuser, Boston (1990)

  3. 3.

    Brown, A.F., Ghate, E.P.: Dihedral congruence primes and class fields of real quadratic fields. J. Number Theory 95, 14–37 (2002)

    MathSciNet  Article  MATH  Google Scholar 

  4. 4.

    Brown, J.: Saito–Kurokawa lifts and applications to the Bloch–Kato conjecture. Compos. Math. 143, 290–322 (2007)

    MathSciNet  Article  MATH  Google Scholar 

  5. 5.

    Casselman, W.: On Abelian varieties with many endomorphisms and a conjecture of Shimura’s. Invent. Math. 12, 225–236 (1971)

    MathSciNet  Article  MATH  Google Scholar 

  6. 6.

    Cox, D.A.: Primes of the form \(x^2+ny^2\). Wiley, New York (1989)

    Google Scholar 

  7. 7.

    Deligne, P.: Valeurs de Fonctions \(L\) et Périodes d’Intégrales. In: AMS Proceedings of Symposium on Pure Mathematicals, Vol. 33, part 2, pp. 313–346 (1979)

  8. 8.

    Deligne, P., Rapoport, M.: Les schémas de modules de courbes elliptiques. In: Modular Functions of One Variable, II (Proceedings of International Summer School, University of Antwerp, Antwerp, 1972), pp. 143–316. Lect. Notes in Mathematical, 349. Springer, Berlin (1973)

  9. 9.

    Dembélé, L., Kumar, A.: Examples of Abelian Surfaces with Everywhere Good Reduction.

  10. 10.

    Diamond, F., Flach, M., Guo, L.: The Tamagawa number conjecture of adjoint motives of modular forms. Ann. Sci. École Norm. Sup. (4) 37, 663–727 (2004)

    MathSciNet  MATH  Google Scholar 

  11. 11.

    Elkies, N.: On Elliptic \(K\)-curves, 81–91 in Modular Curves and Abelian Varieties. In: Cremona, J., Lario, J.-C., Quer, J., Ribet, K. (eds.) Progress in Mathematics, Vol. 224, Birkhäuser, Basel (2004)

  12. 12.

    Faltings, G.: Finiteness Theorems for Abelian Varieties over Number Fields. In: Cornell, G., Silverman, J. (eds.) Arithmetic Geometry (Storrs, Conn., 1984), pp. 9–27. Springer, New York (1986)

  13. 13.

    Galbraith, S.: Rational points on \(X_0^+(p)\). Exp. Math. 8, 311–318 (1999)

    MathSciNet  Article  MATH  Google Scholar 

  14. 14.

    González, J.: On cubic factors of \(j\)-invariants of quadratic \(\mathbb{Q}\)-curves of prime degree. J. Number Theory 128, 377–389 (2008)

    MathSciNet  Article  MATH  Google Scholar 

  15. 15.

    González, J., Lario, J.-C.: Rational and elliptic parametrizations of \(\mathbb{Q}\)-curves. J. Number Thoery 72, 13–31 (1998)

    Article  MATH  Google Scholar 

  16. 16.

    Golyshev, V.: Classification Problems and Mirror Duality. Surveys in Geometry and Number Theory: Reports on Contemporary Russian Mathematics, pp. 88–121, London Mathematical Society Lecture Note Series, 338. Cambridge University Press, Cambridge (2007)

  17. 17.

    Hasegawa, Y.: \(\mathbb{Q}\)-curves over quadratic fields. Manuscr. Math. 94, 347–364 (1997)

    Article  MATH  Google Scholar 

  18. 18.

    Hida, H.: Global quadratic units and Hecke algebras. Doc. Math. 3, 273–284 (1998)

    MathSciNet  MATH  Google Scholar 

  19. 19.

    Hida, H.: Geometric modular forms and elliptic curves. World Scientific, Singapore (2000)

    Book  MATH  Google Scholar 

  20. 20.

    Kato, K.: \(p\)-Adic Hodge theory and values of zeta functions of modular forms. Cohomologies \(p\)-Adiques et Applications Arithmétiques. III. Astérisque No. 295, ix, 117290 (2004)

  21. 21.

    Khare, C., Wintenberger, J.-P.: Serre’s modularity conjecture (I). Invent. Math. 178, 485–504 (2009)

    MathSciNet  Article  MATH  Google Scholar 

  22. 22.

    Koike, M.: Congruences between CUSP forms and linear representations of the Galois group. Nagoya Math. J. 64, 63–85 (1976)

    MathSciNet  Google Scholar 

  23. 23.

    Ohta, M.: The Representation of Galois Group Attached to Certain Finite Group Schemes, and its Application to Shimura’s Theory, pp. 149–156 in Algebraic Number Theory. Proceeding of International Symposium Kyoto 1976, Japan Society Promotion Science, Tokyo (1977)

  24. 24.

    Quer, J.: \(\mathbb{Q}\)-curves and abelian varieties of \(\text{ GL }_2\) type. Proc. Lond. Math. Soc. (3) 81, 285–317 (2000)

    MathSciNet  Article  MATH  Google Scholar 

  25. 25.

    Raynaud, M.: Schémas en groupes de type \((p,\ldots, p)\). Bull. Soc. Math. France 102, 241–280 (1974)

    MathSciNet  Google Scholar 

  26. 26.

    Ribet, K.: A modular construction of unramified \(p\)-extensions of \(\mathbb{Q}(\mu _p)\). Invent. Math. 34, 151–162 (1976)

    MathSciNet  Article  Google Scholar 

  27. 27.

    Ribet, K.: Abelian Varieties over \(\mathbb{Q}\) and Modular Forms. In: Cremona, J., Lario, J.-C., Quer, J., Ribet, K. (eds.) Modular Curves and Abelian Varieties. Progress in Mathematics, Vol. 224, pp. 241–261. Birkhäuser, Basel (2004)

  28. 28.

    Rubin, K.: The “main conjectures” of Iwasawa theory for imaginary quadratic fields. Invent. Math. 103, 25–68 (1991)

    MathSciNet  Article  MATH  Google Scholar 

  29. 29.

    Schappacher, N.: Periods of Hecke Characters. Lecture Notes in Mathematics, 1301. Springer, Berlin (1988)

  30. 30.

    Serre, J.-P.: Propriétés galoisiennes des points d’ordre fini des courbes elliptiques. Invent. Math. 15, 259–331 (1972)

    MathSciNet  Article  MATH  Google Scholar 

  31. 31.

    Serre, J.-P., Tate, J.: Good reduction of abelian varieties. Ann. Math. 88, 492–517 (1968)

    MathSciNet  Article  MATH  Google Scholar 

  32. 32.

    Shimura, G.: Introduction to the Arithmetic Theory of Automorphic Functions. Princeton University Press, Princeton (1971)

    MATH  Google Scholar 

  33. 33.

    Stein, W. A.: Explicit approaches to modular abelian varieties, Ph. D. thesis. University of California at Berkeley (2000)

  34. 34.

    Yamauchi, T.: The modularity of \(\mathbb{Q}\) curves of degree \(43\). Houston J. Math. 34, 1025–1035 (2008)

    MathSciNet  MATH  Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Neil Dummigan.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Dummigan, N., Golyshev, V. Quadratic \({\mathbb {Q}}\)-curves, units and Hecke \(L\)-values. Math. Z. 280, 1015–1029 (2015).

Download citation


  • \({\mathbb {Q}}\)-curve
  • Real quadratic units
  • Hecke \(L\)-function

Mathematics Subject Classification

  • 11G05
  • 11R11
  • 11G40